Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Larry H.

What to do when new drugs raise your numbers alot.

Recommended Posts

Larry H.

I don't know how long I have been getting along pretty well with out drugs but watching sort of what I eat and usually walking about a half hour most days.  My morning readings were normally well under the 125 and closer to 100 most days.  A few months ago on top of all the other medical issues I have I ended up with congestive Heart Failure.  My Cardiologist gave me two new pills, one to try to build up the strength in my heart since the outgoing pressure was about as low as they consider safe.  Also a water pill was added.  I noticed both of them warned of possible increases in your glucose numbers.  And indeed I am seeing numbers regularly like I never saw with any frequency before.  After my normal high fiber cereal and yogurt I used to come in either lower than when I got up, or just a little bit above 110 or so.  Now it comes in at near 190 for the same food.  I just checked my evening reading and it was in the same range when before toward bed time it would be close to 100.  So I just don't know what others have done if your in this situation. I saw something on line about not worring about the higher numbers as the heart is the most important factor with the medicine.  I dont' want to see these kinds of numbers but I also don't want to start another pill for diabeties which so far I have avoided.  I think I am up to 10 pills a day or more by now for other things, sometimes I think the pills are worse than the problem ..  On and then this week the urologist gave me a new pill which also has some rather unfortunately side effects.

Share this post


Link to post
Share on other sites
adiantum

Hi Larry,  what an unfortunate side effect.

Could you change your regular menu & opt for lower carb meals. 

Instead of cereal & yogurt  try omelette  , scrambled eggs or fried up vegetable leftovers . Instead of toast  make cheese crackers for the crunch.

Lee

Share this post


Link to post
Share on other sites
Dowling

Hi Larry

I suggest you make an appointment with your Cardiologist and discuss a change in meds. Specialists only consider things for their specialty and he may not even know that the side effects of what he prescribed and I'm sure there is a drug you can take without those side effects. Doctors tend to not know much about the drugs they prescribe.

 

In fact Before that Cardiologists appointment I'd talk to your Pharmacist. They are the ones that know about medications. Tell him/her about the problem you are having and ask if there is an alternative. Then You can suggest it to the Doctor in a round about way. Just say that you heard about this drug and wondered if it would it be ok for me. Never tell a doctor outright that you know more than them. Their egos can't take it.

 

You might try a lower carb diet too but I don't think it alone will solve your problem

 

Share this post


Link to post
Share on other sites
Larry H.

Thanks for the suggestions. I do have a cardiology appointment next week and will be bringing it up. Trouble is I think he said there is only two drugs which can possibly help with the way my heart is working and I believe they both have similar glucose raising issues. But I will try to be sure.  The odd thing is I just took my morning reading which I admit I don't take all the time, but the times I have taken it since the drug issue has usually been around 117.  That morning number can be variable as we all know. Before I had so many drugs to take it could be from 90 to 120 depending on something?  But the readings after that untill late at night are about 80 points or more over what I used to easily see.  So far as limiting food, that has become almost enough to drive one nuts.  Now they say I have to keep my salt below 500 mg per meal. One kentucky fried chicken dinner is well over 2,000 mg.  Or we used to get a pizza and I ate a part of it, that had almost 1,600 milligrams per serving size.  Who would have thought something like a chicken bullion cube recipes call for an used to just be added without an worry would have about 2,000 mg of salt in one tiny cube?  That is the way so many foods are, anything already made is usually far over the limits.  So between cholesterol, diabeties, and now low sodium, its near impossible to eat anything within reason. 

Share this post


Link to post
Share on other sites
Larry H.

I talked to the pharmacist this morning. He said that the drug I am taking causes raising of the blood sugars in about half the people, the other half for some reason it doesn't. He said there were other drugs that could be tried to see if any of them wouldn't make it raise.  The Lasix also has those issues. I don't know if maybe in trying to avoid high cost drugs, which I need to do as well, it might be that some of them would make matters worse more than others.  I was hoping some members here might have gone though this and found a way to help reduce the effects.  But any advice will do.

 

Share this post


Link to post
Share on other sites
stevenal

Have you asked about Farxiga? This is diabetic medication that's been more recently approved for heart failure, so it should have the opposite side effect.

The other path forward that seems evident: Let the medication push you into the diabetic region, then use medication along with diet and exercise to deal with the blood glucose.

Share this post


Link to post
Share on other sites
Hammer

While it's not for everyone, insulin can get your glucose numbers down.  I am a type 2 on insulin, and my usual morning readings are in the 70's.  A while back, I needed to take prednisone, which is a steroid, and steroids play havoc with your glucose.  My glucose numbers shot up really high when I was taking the steroids, but I just increased my insulin dose, and my glucose numbers came back down again.  The problems with using insulin is that it's expensive, and you need to closely watch your glucose levels so as to prevent them from going too low.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.